Hail, Mountrail
- When
- August 10, 8:51 AM CST to 8:54 AM CST
- Where
- Mountrail County, 5.56 mi SSW of Lostwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.410, -102.480
Severe thunderstorms developed in the vicinity of a surface front that was draped across western North Dakota in an environment of enhanced instability and deep layer shear. The largest hail reported was the size of ping pong balls and the strongest reported wind gust was 72 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe thunderstorms developed in the vicinity of a surface front that was draped across western North Dakota in an environment of enhanced instability and deep layer shear. The largest hail reported was the size of ping pong balls and the strongest reported wind gust was 72 mph. Both of these occurred in Hettinger County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 10, 5:36 AM CST, 3 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 636 AM CDT Sat Aug 10 2019 .UPDATE... Issued at 555 AM CDT Sat Aug 10 2019 Current surface weather observations show fog has spread all the way up to the Canada/North Dakota border, with most of western and all of central North Dakota experiencing areas of fog. Therefore, the forecast has been updated to expand the potential for fog this morning, through 14z. UPDATE Issued at 431 AM CDT Sat Aug 10 2019 Areas of fog have developed early this morning across much of western and central North Dakota. Updated the forecast to include a mention of fog through 14z this morning. Forecast NAM soundings and the latest CAM model guidance suggests fog should lift around 14z. Visibilities may drop to one quarter mile in some spots. && .SHORT TERM...(Today and tonight) Issued at 235 AM CDT Sat Aug 10 2019 A cold front currently draped across southern Saskatchewan early this morning will slowly drop southward across northern North Dakota today. This front will be the focus for scattered showers and thunderstorms, mainly along and ahead of the front. Storms that form ahead of the front will be in a more favorable environment, with surface based CAPE values generally rising between 500 and 1500 J/kg, as suggested by the 00z EURO/GFS. With 0 to 6 km effective bulk shear values between 35 and 40 kts, there may be just enough instability and shear for a few stronger storms. One main limiting factor for severe weather appears to be the anticipated storm mode. With shear vectors oriented nearly parallel to the incoming frontal boundary, storms will likely feature a rather messy and congealed storm mode rather than a discrete storm mode. Current CAM model guidance also depicts a messy storm mode, without a clear signal for strong cells. This may make it difficult for storms to produce large hail and/or damaging winds. Therefore, will not be messaging a severe weather threat for today and tonight. The latest SPC Day 1 Outlook has removed the marginal risk out of western and central North Dakota and replaced it with an area of general thunderstorms. This cold front will also lead to a noticeable temperature gradient from north to south today, with the latest iteration of the NBM suggesting highs around 70 degrees across northwest North Dakota, to the mid 80s across southwest North Dakota. Chances for showers and thunderstorms will linger tonight as the cold front continues to slowly push southward through central North Dakota. .LONG TERM...(Sunday through Friday) Issued at 235 AM CDT Sat Aug 10 2019 An active weather pattern looks to continue through the weekend and into the work week, along with below average temperatures. Sunday evening through Monday is shaping up to be quite wet across western and central North Dakota as a surface low tracks across the Northern Plains. Aloft, a potent shortwave trough attempting to deepen into a closed upper low is visible across northeast Montana and into North Dakota. The GFS depicts an area of very strong Q-vector convergence tracking across the area Sunday evening through Monday, suggesting strong large scale forcing for ascent. This area of forcing is also collocated with some degree of frontogenesis. Severe weather is not expected from this low pressure system, as there will be a significant lack of instability due to a prolonged period of excess cloud cover and scattered showers and storms. The main story will be potentially heavy rain, as forecast NAM/GFS soundings across the area show very deep warm cloud layers, along with very high precipitable water values and weak cloud layer winds. In fact, the NBM suggests QPF amounts between 1.5 and 2.2 inches across western and central North Dakota for Sunday through Monday. Mainly dry weather is expected on Tuesday and Wednesday as a cool Canadian surface high influences the region. Expect highs only in the 60s and 70s on Tuesday, with highs staying in the 70s on Wednesday. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 632 AM CDT Sat Aug 10 2019 MVFR cigs with pockets of IFR cigs and areas of fog will affect much of western and central North Dakota this morning, along with a few stray showers and thunderstorms. Storms will increase in coverage in the late morning and afternoon hours with clouds attempting to scatter out, especially at KBIS, KJMS, and KDIK. Gusty and erratic winds will be possible near thunderstorms. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TK SHORT TERM...TK LONG TERM...TK AVIATION...TK
Hazardous Weather Outlook National Weather Service Bismarck ND 652 AM CDT Sat Aug 10 2019 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111200- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 652 AM CDT Sat Aug 10 2019 /552 AM MDT Sat Aug 10 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. Although widespread severe weather is not expected, a few strong storms will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms Sunday through Monday night. Heavy rain is possible Sunday evening into Monday, which may lead to some minor street flooding and ponding on roadways. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TJK
Special Weather Statement National Weather Service Bismarck ND 722 AM CDT Sat Aug 10 2019 NDZ001-101300- Divide ND- 722 AM CDT Sat Aug 10 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DIVIDE COUNTY UNTIL 800 AM CDT... At 722 AM CDT, a strong thunderstorm was located 6 miles northeast of Fortuna, or 16 miles west of Crosby, moving east at 15 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Ambrose. LAT...LON 4900 10331 4880 10332 4883 10375 4900 10376 TIME...MOT...LOC 1222Z 270DEG 13KT 4895 10366 EDWARDS
Special Weather Statement National Weather Service Bismarck ND 743 AM CDT Sat Aug 10 2019 NDZ017-101315- McKenzie ND- 743 AM CDT Sat Aug 10 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCKENZIE COUNTY UNTIL 815 AM CDT... At 743 AM CDT, a strong thunderstorm was located over Alexander, or 16 miles west of Watford City, moving east at 20 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Alexander, Arnegard and Rawson. LAT...LON 4778 10370 4795 10374 4804 10328 4782 10317 TIME...MOT...LOC 1243Z 259DEG 15KT 4787 10363 EDWARDS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
831 AM CDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL 2 N ALEXANDER 47.88N 103.65W
08/10/2019 E0.70 INCH MCKENZIE ND LAW ENFORCEMENT
&&
AESpecial Weather Statement National Weather Service Bismarck ND 839 AM CDT Sat Aug 10 2019 NDZ001-002-101415- Divide ND-Burke ND- 839 AM CDT Sat Aug 10 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN BURKE AND SOUTHEASTERN DIVIDE COUNTIES UNTIL 915 AM CDT... At 839 AM CDT, strong thunderstorms were located along a line extending from 4 miles northeast of Noonan to 6 miles east of Wildrose. Movement was east at 20 mph. Nickel size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Lignite, Columbus, Noonan and Larson. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4862 10245 4864 10314 4894 10309 4897 10244 TIME...MOT...LOC 1339Z 265DEG 18KT 4893 10295 4863 10305 EDWARDS
Special Weather Statement National Weather Service Bismarck ND 843 AM CDT Sat Aug 10 2019 NDZ017-018-101415- McKenzie ND-Dunn ND- 843 AM CDT Sat Aug 10 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUNN AND SOUTHEASTERN MCKENZIE COUNTIES UNTIL 915 AM CDT/815 AM MDT/... At 843 AM CDT/743 AM MDT/, a strong thunderstorm was located 9 miles east of Theodore Roosevelt National Park North Unit, or 19 miles southeast of Watford City, moving east at 20 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Little Missouri State Park. Campers should move to a sturdy shelter until this storm passes. && LAT...LON 4746 10315 4763 10320 4773 10274 4749 10267 TIME...MOT...LOC 1343Z 260DEG 18KT 4756 10307 EDWARDS
Special Weather Statement National Weather Service Bismarck ND 948 AM CDT Sat Aug 10 2019 NDZ010-101515- Mountrail ND- 948 AM CDT Sat Aug 10 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MOUNTRAIL COUNTY UNTIL 1015 AM CDT... At 948 AM CDT, a strong thunderstorm was located near Lostwood, or 7 miles north of Stanley, moving east at 20 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Palermo and Lostwood. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4854 10216 4832 10216 4836 10254 4855 10255 TIME...MOT...LOC 1448Z 267DEG 16KT 4843 10239 EDWARDS
The Minot AFB radar (KMBX), 119 km away, was scanning. The volume nearest the first event began at 14:48 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Extensive crop and garden damage occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849138, 849142, 849144, 849146, 849148, 849149.